While the FDA is hard at work trying to stomp out the herb kratom (a safe, natural way to relieve pain that I told you about last week), it’s sitting on its hands where a truly dangerous drug, an antibiotic called clarithromycin, is concerned.
Now, along with a lengthy list of potentially deadly side effects already known to come with this med, you can add another: a worsening of heart problems in patients with heart disease.
And according to the latest findings, if you’ve been diagnosed with cardiovascular disease, taking this antibiotic could also put you in an early grave.
You would think that would be enough get some seriously loud alarm bells sounding, right?
But the FDA is much more concerned with chasing down anything that gets in the way of Big Pharma’s bottom line than putting the brakes on a real risk — such as that posed by clarithromycin.
So, here’s what you need to know before you’re standing at the pharmacy counter with a prescription for this drug in your hand!
For clarithromycin, unexpected findings seem to be par for the course. And that’s true even if your heart is a fit as a fiddle.
This antibiotic, which also goes by the brand names Biaxin and Preypac, is known to produce horrible psychiatric side effects including delusions and hallucinations. Two years ago, for example, we told you its bizarre effect on Officer Bradley Colas with the Virginia Beach police department.
By the time Officer Colas got to his last dose of the med, taken for a case of bronchitis, he thought that he was a “prophet” with “supernatural powers” that could allow him to drive with his eyes closed.
And he’s far from the only one to react that way to this drug.
Since it’s commonly given out for a long list of conditions including pneumonia and sinus and ear infections, you can bet that a whole lot of people are taking it. And some of them, like Colas, do a stint in the psych ward because of it.
But that’s not all.
For anyone who’s taking Lipitor or another statin called Pravachol, this antibiotic can increase blood concentrations of those meds so high that they can literally destroy your muscles.
Need to hear more? Clarithromycin can also up your risk of a life-threatening heart rhythm called “QT prolongation” that’s linked to sudden death.
And unbelievably, this cardiac danger we’re now hearing about was first noticed by the FDA over a decade ago.
The original study (called CLARICOR) finished up in 2002 and made that “unexpected finding” while looking for other ways to use the drug. The idea was that it could potentially somehow prevent second heart attacks or help heart patients with other symptoms, such as angina.
But it found just the opposite.
And you don’t have to be on the med for very long, either. The FDA stated that even taking it for “short periods” may be enough to put your heart in jeopardy.
All it took was a single two-week course of the antibiotic to increase the death rate among study volunteers for up to a year after taking the drug!
After that shocking discovery, the researchers decided to follow those original CLARICOR volunteers over the next decade. But even after that long of a period, clarithromycin was still considered to be associated with serious cardiac side effects.
And even still, all the FDA is doing is issuing a new “safety announcement” that warns doctors to be aware of clarithromycin’s “significant risks” to the heart before prescribing the drug to any patient, “particularly” those with existing heart disease.
I know that this agency moves like molasses up a hill, but really!
So, if you really need an antibiotic and your doctor prescribes clarithromycin, ask him for another option. There’s no reason to take a drug with so many known devastating side effects.
And remember, antibiotics are often prescribed for viral infections “just in case” — which only goes to show how playing it safe can turn out to be one of the most dangerous things you can do.
“FDA warns heart patients about antibiotic clarithromycin” Robert Preidt, February 23, 2018, HealthDay, consumer.healthday.com